Wisconsin, 2016Damaging Winds in Wisconsin, May 24, 2016
May 24, 2016 · NWS GRB · 3 events in 2 counties and zones
Isolated thunderstorms, in the vicinity of a weak stationary front, developed in north central Wisconsin and moved along the Wisconsin/Michigan border. The storms downed trees and power lines as they passed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms, in the vicinity of a weak stationary front, developed in north central Wisconsin and moved along the Wisconsin/Michigan border. The storms downed trees and power lines as they passed. Trees on power lines started fires at many locations in Florence County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 24, 1:42 PM CST, 2 hours 23 minutes earlier.
Area forecast discussion, May 24, 1:42 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
242 PM CDT TUE MAY 24 2016
Forecast discussion for routine afternoon forecast issuance
.SYNOPSIS...
Issued at 238 PM CDT Tue May 24 2016
A much wetter weather pattern is settling in over the area.
The sharp upper ridge which brought a prolonged period of very
dry conditions to the area is now to our east, while an upstream
trough is located over the southwest United States. Southwest
upper flow between these features has become established across
the forecast area, and is likely to remain in place throughout the
forecast period.
The newly established pattern favors much wetter weather than it's
predecessor. Though timing remains in doubt, several rounds of
showers and thunderstorms are likely during the period--resulting
in above normal precipitation. Daytime temperatures will vary
between normal and above normal depending on the amount of clouds
and precipitation. The increased humidity will keep overnight lows
well above normal.
&&
.SHORT TERM...Tonight and Wednesday
Issued at 238 PM CDT Tue May 24 2016
Scattered showers and isolated thunderstorms continued across
north-central and northeast Wisconsin this afternoon. Some of
the stronger storms were producing gusty winds, locally heavy
rainfall and small hail.
A weak surface front will drop southward across the area late
this afternoon and tonight. Scattered showers and isolated
thunderstorms will come to an end this evening across much of the
area. Left a lingering chance of showers after midnight across the
south with the passage of the front. With 35 to 45 knots of wind
shear, still some heating of the day and boundary dropping south,
did not feel comfortable in removing the possibility of an
isolated severe storm.
For Wednesday, main problem is timing the arrival of the next
chance of showers and thunderstorms. Have trended slower from
previous forecast, but the midnight shift may need to slow it
down even more. High temperatures will again be on the warm side
if the rain arrives later in the day. The only exception will
be across eastern Wisconsin near Lake Michigan where an easterly
wind will keep it cooler. Not expecting any severe weather on
Wednesday.
.LONG TERM...Wednesday Night Through Tuesday
Issued at 238 PM CDT Tue May 24 2016
Long-term forecast challenges continue to be the specifics of the
precipitation chances, and the risk of severe weather.
Typical forecast issues with southwest flow continue today.
Confidence is high that it is going to rain at times, and that
significant rainfalls will occur. But the details of when it will
rain remain elusive. Will continue to carry chance-likely PoPs
throughout the long-term portion of the forecast and hope we can
add additional resolution as each day shifts in the short-term
part of the forecast. Expect widespread 1 to 2 inch rainfalls
across the area during the next week, with some locations probably
getting over 3 inches.
The air mass across the area will become increasingly unstable as
gulf moisture arrives in the area. A marginal/limited severe
threat could develop during almost any of the long-term forecast
periods depending on the position of the main frontal boundary and
small scale shortwaves riding northeast in the upper flow. Much of
the medium range guidance shows a somewhat stronger/larger scale
shortwave crossing the region during the first half of the
upcoming weekend. If that feature evolves as now shown on the
guidance, it could lead to a more substantial risk for severe
weather when it arrives. Of course, that is still several days
away and a lot can change between now and then.
&&
.AVIATION...for 18Z TAF Issuance
Issued at 1209 PM CDT Tue May 24 2016
A weak cold front will drop south across the area later this
afternoon and tonight. The front will bring scattered showers and
thunderstorms to much of the region this afternoon into this
evening. Some of the stronger storms could produce strong gusty
winds and hail. Later tonight, low clouds and fog are expected to
develop across much of the region. Any low clouds and fog should
burn off by 15z. Another round of showers and thunderstorms will
move across the area Wednesday afternoon and Wednesday night.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS.......Skowronski
SHORT TERM.....Eckberg
LONG TERM......Skowronski
AVIATION.......Eckberg
Hazardous weather outlook, May 24, 1:39 PM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
239 PM CDT TUE MAY 24 2016
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-251100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
239 PM CDT TUE MAY 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...REST OF THE AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE
REGION FOR THE REST OF THE AFTERNOON INTO THIS EVENING. SOME OF
THE STRONGER STORMS MAY PRODUCE HAIL AND GUSTY WINDS. AN ISOLATED
SEVERE STORM IS STILL POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
THE CHANCE OF THUNDERSTORMS WILL ALSO PERSIST THROUGH THE
REMAINDER OF THE WEEK AND THE UPCOMING WEEKEND. SOME OF THE
STORMS DURING THE MIDDLE TO LATTER PART OF THE WEEK COULD POSE A
RISK OF SEVERE WEATHER, BUT IT IS TO EARLY TO DETERMINE THE
SPECIFICS OF ANY SEVERE WEATHER THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT HAIL A HALF INCH IN DIAMETER OR
GREATER...AND WIND GUSTS OVER 35 MPH.
LMZ521-522-541>543-251100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
239 PM CDT TUE MAY 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...REST OF THE AFTERNOON AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS DURING THE REMAINDER OF THE
AFTERNOON INTO EARLY THIS EVENING. SOME OF THE STRONGER STORMS
COULD PRODUCE HAIL AND GUSTY WINDS.
FOG MAY POSE A HAZARD TO MARINERS LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
MARINE FOG MAY RESTRICT VISIBILITY AND POSE A HAZARD TO BOATERS
DURING THE LATTER HALF OF THE WEEK.
THE CHANCE OF THUNDERSTORMS WILL ALSO PERSIST THROUGH REST OF THE
WEEK AND THE UPCOMING WEEKEND.
ECKBERG/SKOWRONSKI
In the hours before
Special weather statement, May 24, 3:28 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
428 PM CDT TUE MAY 24 2016
WIZ005-242230-
VILAS WI-
428 PM CDT TUE MAY 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR VILAS COUNTY UNTIL 530 PM CDT...
AT 426 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 8 MILES EAST OF MARENISCO TO 9 MILES
SOUTH OF UPSON. MOVEMENT WAS SOUTHEAST AT 30 MPH.
THESE STORMS COULD BECOME SEVERE AS THEY ENTER NORTHWEST VILAS
COUNTY WITH ONE INCH HAIL AND WIND GUSTS UP TO 60 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR...
LAC DU FLAMBEAU AROUND 510 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE STAR LAKE...PRESQUE
ISLE...MANITOWISH WATERS...SAYNER AND TROUT LAKE.
IF THUNDERSTORMS APPROACH YOUR AREA...SEEK STURDY SHELTER UNTIL THE
STORMS PASS.
LAT...LON 4619 8936 4597 8932 4590 8992 4590 9004
4598 9005 4598 8993 4630 8993
TIME...MOT...LOC 2125Z 317DEG 31KT 4637 8952 4625 9033
ECKBERGSpecial weather statement, May 24, 4:04 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
504 PM CDT TUE MAY 24 2016
WIZ022-242245-
DOOR WI-
504 PM CDT TUE MAY 24 2016
...STORMS OVER THE BAY REACHING THE DOOR PENINSULA...
AT 502 PM CDT...DOPPLER RADAR WAS TRACKING A STORM NEAR EPHRAIM...OR
17 MILES EAST OF MARINETTE...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM
POTENTIALLY ALONG WITH SOME VERY SMALL HAIL.
LOCATIONS IMPACTED INCLUDE...
EPHRAIM...EGG HARBOR...BAILEYS HARBOR...SISTER BAY...FISH CREEK...
PENINSULA CENTER AND PENINSULA STATE PARK.
LAT...LON 4519 8692 4516 8697 4510 8695 4501 8710
4500 8710 4503 8736 4521 8734 4521 8692
TIME...MOT...LOC 2202Z 274DEG 25KT 4512 8726
LUCHSThunderstorm Wind, Vilas
- When
- May 24, 4:05 PM CST
- Where
- Vilas County, 0.69 mi S of Winchester
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.210, -89.900
Thunderstorm winds downed trees and power lines as the storms passed through the Winchester area.
Thunderstorm Wind, Vilas
- When
- May 24, 4:25 PM CST
- Where
- Vilas County, 0.69 mi S of Boulder Jct
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.110, -89.630
Thunderstorm winds downed trees and power lines as the storms passed through the Boulder Junction area.
Thunderstorm Wind, Florence
- When
- May 24, 6:12 PM CST
- Where
- Florence County, 3.43 mi ENE of Tipler
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.930, -88.560
Thunderstorm winds downed trees and power lines west of Florence, starting fires at many locations.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Oklahoma, May 24 to 25, 20161 death · 2 injured · $175,000 · 2.75 in hail · 8 events
- Hail and Damaging Winds in Minnesota, May 24, 20161 death · $500 · 1.75 in hail · 18 events
- Tornadoes and Flash Flooding in Oklahoma, May 24 to 25, 2016$786,000 · EF1 · 18 events
- Flash Flood and Hail in Arkansas, May 24, 20161 injured · $2.1 million · 1 in hail · 2 events
- Flash Flooding and Flooding in Missouri, May 24 to 26, 2016$82,000 · 1.75 in hail · 31 events
- Tornadoes and Hail in Michigan, May 24, 2016$68,000 · EF1 · 4 events
- Tornadoes and Hail in Colorado, May 24, 2016EF1 · 28 events
- Tornado and Hail in Nebraska, May 24, 2016$58,000 · EF0 · 14 events
- Flash Flooding and Hail in Kansas, May 24 to 25, 20161.75 in hail · 19 events
- Heavy Rain in Hawaii, May 24 to 29, 201616 events
- Flash Flood and Hail in Kansas, May 24, 2016$16,000 · 2 in hail · 3 events
- Flash Flood and Hail in Arkansas, May 24 to 26, 20161.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627158, 627159, 627160.